Texas, 2016High Wind in Texas, March 22 to 23, 2016
March 22 to 23, 2016 · NWS MAF · 5 events in 2 counties and zones
The approach of a strong upper level trough resulted in high winds over the Guadalupe, Delaware, Apache and Davis Mountains, in addition to portions of the Permian Basin.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The approach of a strong upper level trough resulted in high winds over the Guadalupe, Delaware, Apache and Davis Mountains, in addition to portions of the Permian Basin.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 22, 3:54 AM MST, 2 hours 6 minutes earlier.
Area forecast discussion, Mar 22, 3:54 AM MST, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
554 AM CDT TUE MAR 22 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
VFR conditions will prevail areawide today and tonight. However,
gusty southwest to west winds will impact all area terminals from
late this morning until early evening. Blowing dust may lower
visibility, but since the probability for MVFR is so low, will leave
out of this issuance.
&&
.PREV DISCUSSION... /issued 354 AM CDT TUE MAR 22 2016/
DISCUSSION...
A surface lee trough and the surface pressure gradient will
strengthen today across the forecast area in increasing westerly
flow aloft ahead of an upper level storm system moving through the
Rockies. 30 to 55 knot mid level westerly flow should allow high
winds to develop in the Guadalupe Mountains today and tonight with
lesser Wind Advisory conditions developing in the Eddy County New
Mexico Plains south to the Highway 54 Corridor, Upper Trans Pecos
Region and Davis Mountains and Marfa Plateau. Low level thermal
ridging, downslope flow and clear skies should allow temperatures
to climb to much above normal values across west Texas and
southeast New Mexico today.
By Wednesday the aforementioned trough in the Rockies will move
eastward onto the central Plains. This will allow 40 to 75 knot
mid level westerly winds to spread across all of west Texas and
southeast New Mexico. Will continue the High Wind Warning for the
Guadalupe Mountains Wednesday and expand the Wind Advisory to
include all of west Texas and southeast New Mexico (except the
Presidio Valley and Terrell County) by Wednesday afternoon. A weak
Pacific front will surge eastward during the day resulting in
cooler temperatures but high temperatures will still remain above
normal in strong downslope flow with sunny skies. Areas of
blowing dust look reasonable areawide Wednesday afternoon as
westerly winds increase significantly over the region
A stronger secondary cold front will push through the forecast
area Wednesday night resulting in a wind shift to the north with
below normal temperatures and mostly sunny skies expected behind
it for the day Thursday. This cooling will be shortlived as
another surface lee trough forms ahead of another storm system
moving through the central Rockies. Warm (above normal) and breezy
conditions will develop again by Friday and especially Saturday
in low level thermal ridging and downslope flow.
Another dry cold front will pass through the forecast area
Saturday night behind this system with cooler (below normal)
and dry conditions continuing Sunday through early next week.
FIRE WEATHER...
Very warm and windy conditions will beset the region today, and
along with dry conditions result in critical fire weather over most
of the forecast area. Fire danger will be very high across the
area, but extremely critical over the Guadalupe Mountains and SE NM
Plains where the strongest winds are expected. Recovery tonight
will be poor over all but the eastern Permian Basin, which will set
the stage for another critical weather day Wednesday.
Westerly winds will be stronger on Wednesday as the base of an upper
trough rakes the region. A High Wind Warning will continue in the
Guadalupe Mountains where wind speeds of 40 to 60 mph and gusts
around 80 mph will be possible. A Wind Advisory is in effect for
the rest of the forecast area, except Terrell County and the
Presidio Valley, for winds of 25 to 35 mph and gusts near 50 mph.
Despite high temperatures around 10 degrees above normal, it will be
drier areawide with RH/s bottoming out in the 5 to 10 percent range
most locations. Therefore, a Red Flag Warning has been issued for
the entire forecast area. Winds should begin to ease Wednesday
evening and alleviate critical fire weather conditions. Cooler
temperatures and less wind are expected Thursday, but it will remain
dry.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 87 54 76 39 / 0 0 0 0
Carlsbad 91 54 73 36 / 0 0 0 0
Dryden 84 56 88 49 / 0 0 0 0
Fort Stockton 91 57 79 41 / 0 0 0 0
Guadalupe Pass 80 49 64 37 / 0 0 0 0
Hobbs 85 46 68 33 / 0 0 0 0
Marfa 84 42 73 33 / 0 0 0 0
Midland Intl Airport 86 54 76 39 / 0 0 0 0
Odessa 88 55 76 40 / 0 0 0 0
Wink 91 51 77 38 / 0 0 0 0
&&
.MAF Watches/Warnings/Advisories...
NM...Red Flag Warning from 11 AM to 9 PM MDT Wednesday for Guadalupe
Mountains-Southeast Plains.
Wind Advisory from 11 AM to 6 PM MDT Wednesday for Central Lea
County-Northern Lea County-Southern Lea County.
Wind Advisory from noon today to 6 PM MDT Wednesday for Eddy
County Plains.
High Wind Warning until 6 PM MDT Wednesday for Guadalupe
Mountains of Eddy County.
Red Flag Warning from noon today to 10 PM MDT this evening for
Guadalupe Mountains-Southeast Plains.
TX...Red Flag Warning from noon CDT /11 AM MDT/ to 10 PM CDT /9 PM
MDT/ Wednesday for Andrews-Big Bend Area-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Glasscock-
Guadalupe Mountains-Howard-Loving-Marfa Plateau-Martin-
Midland-Mitchell-Pecos-Presidio Valley-Reagan-Reeves County
and Upper Trans Pecos-Scurry-Terrell-Upton-Van Horn and
Highway 54 Corridor-Ward-Winkler.
Wind Advisory from noon to 7 PM CDT Wednesday for Andrews-Borden-
Crane-Dawson-Ector-Gaines-Glasscock-Howard-Loving-Martin-
Midland-Mitchell-Pecos-Reagan-Scurry-Upton-Ward-Winkler.
Wind Advisory from 1 PM CDT /noon MDT/ this afternoon to 7 PM
CDT /6 PM MDT/ Wednesday for Big Bend Area-Davis/Apache
Mountains Area-Marfa Plateau-Reeves County and Upper Trans
Pecos-Van Horn and Highway 54 Corridor.
High Wind Warning until 7 PM CDT /6 PM MDT/ Wednesday for
Guadalupe Mountains.
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 11
PM CDT /10 PM MDT/ this evening for Andrews-Borden-Crane-
Davis/Apache Mountains Area-Dawson-Ector-Gaines-Guadalupe
Mountains-Howard-Loving-Marfa Plateau-Martin-Midland-Pecos-
Reeves County and Upper Trans Pecos-Scurry-Van Horn and
Highway 54 Corridor-Ward-Winkler.
&&
12/67Hazardous weather outlook, Mar 22, 1:02 AM MST, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 AM CDT TUE MAR 22 2016
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-230815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
302 AM CDT TUE MAR 22 2016 /202 AM MDT TUE MAR 22 2016/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS TODAY
AND TONIGHT FOR WESTERLY WINDS OF 30 TO 50 MPH, AND GUSTS TO 75 MPH.
A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND TONIGHT FOR THE EDDY
COUNTY PLAINS, REEVES COUNTY, VAN HORN AND THE HIGHWAY 54 CORRIDOR,
DAVIS MOUNTAINS, MARFA PLATEAU AND THE BIG BEND AREA. SOUTHWEST TO
WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 55 MPH ARE EXPECTED.
WARM, DRY AND WINDY CONDITIONS WILL RESULT IN CRITICAL FIRE WEATHER
CONDITIONS ACROSS ALL OF SOUTHEAST NEW MEXICO AND MOST OF WEST
TEXAS. A RED FLAG WARNING IS IN EFFECT FOR THESE AREAS THIS
AFTERNOON THROUGH EARLY EVENING.
AREAS OF BLOWING DUST COULD AFFECT MANY OF THESE LOCATIONS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
EVEN WINDIER CONDITIONS ARE EXPECTED ACROSS ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS WEDNESDAY. A HIGH WIND WARNING REMAINS IN
EFFECT FOR THE GUADALUPE MOUNTAINS FOR WESTERLY WINDS OF 40 TO 60
MPH AND GUSTS NEAR 80 MPH.
A WIND ADVISORY IS IN EFFECT THROUGH WEDNESDAY AFTERNOON FOR THE
EDDY COUNTY PLAINS, REEVES COUNTY, VAN HORN AND THE HIGHWAY 54
CORRIDOR, DAVIS MOUNTAINS, MARFA PLATEAU AND THE BIG BEND AREA.
WESTERLY WINDS OF 30 TO 40 MPH AND GUSTS TO 50 MPH ARE EXPECTED TO
AFFECT ALL OF THESE AREAS. THE REST OF WEST TEXAS IS IN A WIND
ADVISORY WEDNESDAY AFTERNOON.
ALTHOUGH TEMPERATURES WILL NOT BE QUITE AS WARM ON WEDNESDAY, IT
WILL STILL BE WARM, DRY AND WINDY. THIS WILL CREATE CRITICAL FIRE
WEATHER CONDITIONS AREAWIDE, SO A RED FLAG WARNING IS IN EFFECT
FROM LATE WEDNESDAY MORNING UNTIL WEDNESDAY EVENING.
BLOWING DUST IS EXPECTED TO AFFECT MANY LOCATIONS WEDNESDAY
AFTERNOON, AND MAY EVEN REDUCE VISIBILITY TO A MILE OR TWO AT TIMES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
High Wind, Guadalupe Mountains of Culberson County
- When
- March 22, 6:00 AM MST to March 23, 6:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
An extended period of high winds occurred in the higher elevations of the Guadalupe Mountains, punctuated by many gusts over 60 mph and a few gusts over 70 mph.
High Wind, Guadalupe Mountains of Culberson County
- When
- March 22, 12:43 PM MST to March 23, 6:51 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- ASOS
High Wind, Guadalupe Mountains of Culberson County
- When
- March 22, 3:08 PM MST to March 23, 6:13 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
High Wind, Guadalupe Mountains of Culberson County
- When
- March 22, 11:00 PM MST to March 23, 3:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
High Wind, Davis / Apache Mountains Area
- When
- March 23, 7:00 AM CST to 3:50 PM CST
- Where
- Davis / Apache Mountains Area forecast zone
- Measured
- 59 kt (68 mph) estimated gust
- Reported by
- State Official
McDonald Observatory recorded several gusts over 60 mph on March 23rd.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Kansas, March 22 to 29, 2016$60 million · 2 events
- Blizzard and Winter Storm in Wyoming, March 22 to 23, 201634 events
- High Wind and Strong Wind in New Mexico, March 22 to 23, 2016$15,000 · 71 kt wind · 17 events
- Blizzard and Winter Storm in Colorado, March 22 to 23, 201652 kt wind · 19 events
- Winter Weather in Colorado, March 22 to 24, 201612 events
- Dust Storm and High Wind in Arizona, March 22, 201673 kt wind · 11 events
- Strong Wind in Missouri, March 22, 2016$9,000 · 9 events
- Wildfire in Texas, March 22, 20161 injured · 1 event
- Strong Wind in Illinois, March 22, 2016$6,000 · 6 events
- Blizzard and Winter Storm in Nebraska, March 22 to 23, 20166 events
- High Wind in California, March 22, 201674 kt wind · 5 events
- Winter Storm and Heavy Snow in South Dakota, March 22 to 23, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616750, 616755, 616753, 616751, 616752.